South Dakota, 2002High Wind in South Dakota, June 24, 2002
June 24, 2002 · NWS FSD · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 7:57 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 24, 7:57 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUN 24 2002
ZONES UPDATED EARLIER TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE
STORMS HAVE DEVELOPED ALONG THE CONVERGENCE BOUNDARY/FRONT ACROSS
NORTHERN AND WESTERN COUNTIES...WITH A FEW REPORTS OF GOLFBALL TO
TENNIS BALL SIZE HAIL AROUND AND EAST OF CARTHAGE IN MINER COUNTY.
LINE SEEMS TO BE HANGING PRETTY CLOSE TO THE BOUNDARY...WITH LITTLE
EASTWARD MOVEMENT AT THIS TIME. WILL LET ZONES RIDE AS IS FOR NOW
AND TAKE A CLOSER LOOK WHEN WATCH EXPIRES AT 04Z.
.FSD...NONE
HACKER
In the hours before
Local storm report, Jun 24, 8:35 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT MON JUN 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM 4 W OLDHAM SD .75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
0702 PM 9 NE HOWARD SD .75 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0710 PM 7 W RAMONA SD 1.25 INCH HAIL
06/24/02 LAKE QUARTER TO HALF DOLLAR
SIZE HAIL. REPORTED BY
PUBLIC.
0724 PM 3 S RAMONA SD .75 INCH HAIL
06/24/02 LAKE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0725 PM 4 W RAMONA SD .88 INCH HAIL
06/24/02 LAKE REPORTED BY PUBLIC.
0751 PM 6 E CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0758 PM 4 NE CARTHAGE SD 1 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0804 PM 13 S DE SMET SD 1.75 INCH HAIL
06/24/02 KINGSBURY NICKEL TO GOLFBALL SIZE
HAIL. . REPORTED BY
PUBLIC.
0809 PM CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0810 PM CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0811 PM DE SMET SD .75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM 3 E CARTHAGE SD 2.75 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0916 PM 5 N CHAMBERLAIN SD 1 INCH HAIL
06/24/02 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 24, 9:52 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT MON JUN 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 5 NW PLANKINTON SD .75 INCH HAIL
06/24/02 AURORA REPORTED BY PUBLIC.
0844 PM 1 S CARTHAGE SD 1 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0845 PM 2 NW BADGER SD 1.75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0855 PM 7 N ARTESIAN SD .75 INCH HAIL
06/24/02 SANBORN REPORTED BY PUBLIC.
0940 PM 7 N WESSINGTON SPGS SD 1 INCH HAIL
06/24/02 JERAULD REPORTED BY PUBLIC.
0945 PM 5 S PLANKINTON SD 60 MPH TSTM GUST
06/24/02 AURORA REPORTED BY STORM
SPOTTER.
0955 PM 5 N CHAMBERLAIN SD 80 MPH TSTM GUST
06/24/02 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1037 PM LETCHER SD WIND DAMAGE
06/24/02 SANBORN TREES DOWN IN LETCHER.
REPORTED BY STORM
SPOTTER.Special weather statement, Jun 24, 10:22 PM CST, 33 minutes before
MNZ071-072-080-089-097-098-SDZ038>040-050-052>068-250445-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 PM CDT MON JUN 24 2002
...SEVERE THUNDERSTORM WATCH NUMBER 465 FOR PORTIONS OF SOUTHEAST
SOUTH DAKOTA AND SOUTHWEST MINNESOTA HAS EXPIRED...
ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE INTO THE
EARLY MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED.
THUS SEVERE THUNDERSTORM WATCH NUMBER 465...WHICH WAS IN EFFECT FOR A
LARGE PART OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...WAS
ALLOWED TO EXPIRE AT 11 PM.
High Wind, Brookings
- When
- June 24, 10:55 PM CST to 11:15 PM CST
- Where
- Brookings forecast zone
- Measured
- 57 kt (66 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
High winds not associated with thunderstorms caused tree and power line damage in a path from Volga to Elkton, including the city of Brookings. Several trees were uprooted in Elkton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 24 to 27, 20024 deaths · 5 events
- Flash Flooding in Minnesota, June 24 to 25, 2002$26 million · 10 events
- Lightning Strike in Missouri, June 24, 20021 death · 1 event
- Tornadoes in Minnesota, June 24, 20021 injured · $250,000 · F1 · 2 events
- Tornado and Hail in Minnesota, June 24, 2002$50,000 · F1 · 34 events
- Damaging Wind in Louisiana, June 24, 2002$720,000 · 79 kt wind · 1 event
- Damaging Winds in South Dakota, June 24, 2002$500,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in South Dakota, June 24, 2002$100,000 · 1 in hail · 2 events
- Wildfire in California, June 24, 2002$80,000 · 1 event
- Hail and Damaging Wind in Nebraska, June 24, 2002$53,000 · 4 in hail · 5 events
- Damaging Wind in Alabama, June 24, 2002$60,000 · 60 kt wind · 1 event
- Lightning Strike in New Jersey, June 24, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306048.